Nebraska, 2013

Hail and Damaging Wind in Nebraska, June 16, 2013

June 16, 2013 · NWS GLD · 2 events in 1 county or zone

During the afternoon a line of strong to severe thunderstorms developed from southwest to northeast across northwest Kansas and extreme southwest Nebraska. Most severe weather occurred in northwest Kansas, however, marginally severe wind and hail was reported near Benkelman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the afternoon a line of strong to severe thunderstorms developed from southwest to northeast across northwest Kansas and extreme southwest Nebraska. Most severe weather occurred in northwest Kansas, however, marginally severe wind and hail was reported near Benkelman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 16, 1:12 PM MST, 2 hours 14 minutes earlier.

Area forecast discussion, Jun 16, 1:12 PM MST, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SUN JUN 16 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 151 PM MDT SUN JUN 16 2013

A RIDGE WILL REMAIN OVER THE ROCKIES THROUGH MONDAY WITH
NORTHWESTERLY FLOW OVER THE CENTRAL PLAINS. A SURFACE TROUGH WILL BE
OVER EASTERN COLORADO TONIGHT AND MONDAY.

CURRENT RADAR AND VISIBLE SATELLITE SHOWING STORMS FIRING OVER
EASTERN COLORADO. THESE STORMS WILL MOVE INTO CAPE VALUES REACHING
2500 J/KG AND 30KTS SHEAR. EXPECT SEVERE THUNDERSTORMS WITH LARGE
HAIL AND DAMAGING WIND DUE TO HIGH BASED STORMS. STEERING WIND WILL
MOVE STORMS EAST INTO NORTHWEST KANSAS AND SOUTHWEST NEBRASKA THIS
EVENING. PLAN TO GO WITH LIKELY POPS SINCE STORMS ARE ALREADY IN
PROGRESS MOVING EAST. FOR MONDAY STORMS WILL FIRE AGAIN OVER EASTERN
COLORADO AS THE NEXT IMPULSE MOVES THROUGH. STEERING WIND WILL TAKE
THEM EAST SO HAVE GONE WITH CHANCE POPS IN EASTERN COLORADO MONDAY
AFTERNOON WITH SLIGHT CHANCE TO NIL POPS ACROSS NORTHWEST KANSAS.

MAX TEMPERATURES WILL RISE TO THE MID 80S MONDAY WITH LOWER 80S IN
THE NORTHWEST FA NEAR INCREASING AFTERNOON CLOUDS. MIN TEMPERATURES
TONIGHT WILL COOL TO THE UPPER 50S IN EASTERN COLORADO AND THE LOWER
60S ELSEWHERE.

STRATUS WAS VERY MARGINAL AT BEST IN THE NORTHEAST FA EVEN THOUGH
NAM BOUNDARY LAYER RH ABOVE 90 PERCENT WAS WIDESPREAD. TREND IS FOR
A SMALLER AREA OF HIGH RH TONIGHT SO WILL LEAVE OUT ANY CLOUDS AND
PATCHY FOG.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 212 PM MDT SUN JUN 16 2013

MONDAY NIGHT...THUNDERSTORM ACTIVITY SHOULD INCREASE IN COVERAGE AS
STATIONARY/WARM FRONT SLOWLY SHIFTS TO THE NORTH MONDAY EVENING.
NAM/GFS SHOWING AREA OF STRONG THETA-E CONVERGENCE AFTER 03Z WITH
GUIDANCE FAVORING NUMEROUS THUNDERSTORMS AS LARGE SCALE FORCING
INCREASES. IN FACT...100 PERCENT OF GEFS ENSEMBLE MEMBERS SHOW AT
LEAST 0.05 QPF OVER OUR ENTIRE CWA BY 06Z. I BUMPED POPS INTO LIKELY
CATEGORY...AND COULD SEE INCREASING THEM FURTHER AS WE GET CLOSER TO
THIS EVENT. I AM CONCERNED ABOUT THE POTENTIAL FOR THUNDERSTORM
TRAINING/BACKWARDS PROPAGATION ALONG FRONT AS IT LIFTS DURING THE
EVENING WITH VERY WEAK 0-6KM FLOW (5-10KT) PARALLEL TO THE FRONT. H3
JET IS ALMOST PERPENDICULAR TO THE FRONT WITH H85 FLOW INBOUND.
SOUNDINGS ARE NEAR SATURATED THROUGH THE LAYER BY 06Z...WITH PWAT
VALUES OVER ONE INCH AND TALL SKINNY CAPE INDICATIVE OF EFFICIENT
RAIN PRODUCING THUNDERSTORMS. IF THIS PLAYS OUT WE COULD SEE AN
INCREASED LIKELIHOOD OF FLASH FLOODING. TIMING/LOCATION DIFFERENCES
WITH FRONTAL POSITION COMPLICATE THINGS...AND CONFIDENCE IS NOT
THERE TO GO WITH A WATCH. THIS WILL NEED TO BE MONITORED.

TUESDAY-WEDNESDAY NIGHT...STATIONARY FRONT LINGERS WITHIN THE
VICINITY OF THE CWA THROUGH THESE PERIODS...AND WEAK SHORTWAVES/VORT
MAXIMA WILL CONTINUE TO MOVE ACROSS THE REGION. THIS MEANS LITTLE
WILL CHANGE WITH AN ACTIVE PATTERN CONTINUING. I KEPT THUNDERSTORM
CHANCES ACROSS OUR CWA...WITH BEST COVERAGE IN THE
AFTERNOON/OVERNIGHT PERIODS WHEN BEST FORCING IS ADVERTISED.

THURSDAY-FRIDAY NIGHT...DRY CONDITIONS SHOULD RETURN THURSDAY AS H5
RIDGE BUILDS OVER SOUTHERN PLAINS AND SW FLOW BUILDS DEVELOPS OVER
OUR CWA. ABOVE NORMAL HIGHS SHOULD ALSO RETURN TO THE REGION...WITH
HIGHS IN THE MID/UPPER 90S. MODELS INDICATE DRY LINE SETTING UP OVER
OUR CWA WITH 50/LOW 60S TD VALUES ACROSS OUR EASTERN CWA FRI. MODEL
SOUNDINGS ARE VERY DRY HOWEVER...SO CONFIDENCE IS NOT VERY HIGH IN
THUNDERSTORM DEVELOPMENT ALONG THIS FEATURE. I KEPT SLIGHT CHANCE
POPS IN THE FAR NORTH FRI/FRI NIGHT WHERE MODEL CONSENSUS CONTINUES
TO SHOW LIGHT QPF.

SATURDAY-SUNDAY...LITTLE CHANGES REGARDING OVERALL PATTERN WITH SW
FLOW ALOFT AND DRY LINE IN PLACE. THERE DOES APPEAR TO BE BETTER
FORCING WITH A FEW SHORTWAVE TROUGHS PASSING THROUGH THE REGION AND
A COLD FRONT MOVING INTO SW NEBRASKA SAT NIGHT/SUNDAY. I KEPT
THUNDERSTORM MENTION IN THE AFTERNOON/EVENING WITH LITTLE SUPPORT FOR
OVERNIGHT/MORNING ACTIVITY. THIS ALSO FAVORS OUR NORMAL
CLIMATOLOGICAL PATTERN. DESPITE COLD FRONT WE SHOULD STILL BE ABOVE
NORMAL SUNDAY WITH HIGHS IN THE UPPER 80S/LOW 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1135 AM MDT SUN JUN 16 2013

VFR CONDITIONS WILL CONTINUE THIS AFTERNOON AND TONIGHT AT KGLD
AND KMCK. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS
AN INCOMING DISTURBANCE INITIATES STORMS ON A FRONT NEAR KGLD.
THESE STORMS WILL MOVE EAST AND EVENTUALLY REACH KMCK. SOME MVFR
IS POSSIBLE NEAR THUNDERSTORMS. STORMS SHOULD MOVE OUT BY 03 OR
04Z WITH CLEARING SKIES AND LIGHT WIND.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...FS
LONG TERM...DR
AVIATION...FS
Hazardous weather outlook, Jun 16, 2:06 PM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN JUN 16 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-171300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
306 PM MDT SUN JUN 16 2013 /406 PM CDT SUN JUN 16 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS OVER EASTERN COLORADO THIS AFTERNOON WILL SLOWLY
MOVE EAST INTO NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA
AND INCREASE IN COVERAGE THIS EVENING. SOME OF THESE STORMS COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WIND. A FEW STORMS MAY
PRODUCE LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FROM MONDAY INTO WEDNESDAY NIGHT...ISOLATED TO SCATTERED
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA. SOME OF THESE STORMS
COULD BECOME SEVERE. DURING THIS TIME...THE BEST CHANCE FOR SEVERE
WEATHER IS EXPECTED ON MONDAY WEST OF A LINE FROM BENKELMAN
NEBRASKA TO TRIBUNE KANSAS. IN ADDITION...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE WITH THIS ACTIVITY.

ISOLATED TO SCATTERED THUNDERSTORMS ARE ALSO EXPECTED FRIDAY
THROUGH SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE...WITH DAMAGING WIND THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Jun 16, 2:30 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
330 PM MDT SUN JUN 16 2013

COZ092-KSZ027-162200-
CHEYENNE COUNTY-WALLACE-
330 PM MDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 328 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 9 MILES SOUTHWEST OF WESKAN...MOVING NORTH AT 15 MPH.
THIS THUNDERSTORM WILL BE NEAR ARAPAHOE AROUND 355 PM MDT AND WESKAN
AROUND 400 PM MDT.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3866 10217 3897 10219 3896 10190 3870 10195
      3870 10204 3863 10205
TIME...MOT...LOC 2130Z 182DEG 13KT 3875 10206

THEDE
Special weather statement, Jun 16, 2:45 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
345 PM MDT SUN JUN 16 2013

NEZ079-080-162215-
DUNDY-HITCHCOCK-
445 PM CDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA AND HITCHCOCK
COUNTY IN SOUTHWEST NEBRASKA...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES WEST OF WAUNETA...MOVING SOUTHEAST AT 30 MPH.
THIS THUNDERSTORM WILL AFFECT RURAL LOCATIONS IN NORTHEASTERN DUNDY
AND NORTHWESTERN HITCHCOCK COUNTIES.

QUARTER SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

PEOPLE IN NORTHEASTERN DUNDY AND NORTHWESTERN HITCHCOCK COUNTIES...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED
IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

&&

LAT...LON 4024 10109 4011 10133 4035 10153 4035 10121
TIME...MOT...LOC 2144Z 324DEG 25KT 4043 10146

THEDE
Special weather statement, Jun 16, 2:47 PM MST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
347 PM MDT SUN JUN 16 2013

NEZ079-162215-
DUNDY-
347 PM MDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DUNDY COUNTY IN SOUTHWEST NEBRASKA...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF LAIRD...OR NEAR LAIRD...
MOVING EAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 4000 10150 4000 10178 4001 10205 4024 10205
      4026 10149
TIME...MOT...LOC 2147Z 271DEG 16KT 4013 10201

THEDE
Special weather statement, Jun 16, 3:00 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
400 PM MDT SUN JUN 16 2013

KSZ027-041-162230-
GREELEY-WALLACE-
400 PM MDT SUN JUN 16 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 358 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WESKAN TO 14 MILES
NORTHWEST OF HORACE...MOVING EAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

TORRENTIAL RAINFALL IS ALSO OCCURRING...WHICH MAY FLOOD LOW LYING
AREAS. DO NOT DRIVE A VEHICLE ON A FLOODED ROADWAY.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3888 10205 3901 10152 3870 10153 3870 10157
      3864 10157 3852 10205
TIME...MOT...LOC 2200Z 253DEG 13KT 3881 10195 3864 10196

ROBINSON

The radar

The Goodland radar (KGLD), 87 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dundy

When
June 16, 3:26 PM MST
Where
Dundy County, 2.11 mi W of Max
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.120, -101.440

Thunderstorm Wind, Dundy

When
June 16, 3:30 PM MST
Where
Dundy County, Benkelman
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.050, -101.530

Live 2-3 inch diameter tree branches were blown down by thunderstorm winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 454147, 454149.